Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 294, NWS Goodland, KS

September 13, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2001, 5:10 PM MDT for Yuma County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 13, 2001, 5:10 PM MDT (23:10 UTC)
Expired
Sep 13, 2001, 6:15 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:20 PM MDTHail 0.75Yuma, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KGLD 132310
SVRGLD
COC125-140015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARKVILLE...OR ABOUT 17 MILES NORTH OF
  YUMA...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 4043 10279 4022 10280 4006 10231 4043 10239

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:07 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 13, 2:07 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT THU SEP 13 2001

THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS
AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS
HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN
THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION
ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND
SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER
PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS
AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO
CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS...
THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES.

IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH
CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM
COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH
WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE
BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT.
WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN
COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND
ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL
DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE
CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S...
STRATUS WILL FORM LATE TONIGHT.

IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL
GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH
DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL
LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND
WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL
FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING
THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE
STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND
TEMPERATURES WILL BE MUCH COOLER THAN FORECAST.

LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL
FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE
FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE
TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES
WILL BEGIN TO COOL.

EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH
PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS
EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY
MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE
DEVELOPS BEHIND TROUGH.

.GLD...NONE
MENTZER

In the hours before

Special weather statement, Sep 13, 4:30 PM MDT, 40 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU SEP 13 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 10 PM MDT (11 PM CDT) FOR PORTIONS OF THE TRI STATE AREA.

THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA AND KIT CARSON COUNTIES
IN EAST CENTRAL COLORADO. IN NEBRASKA THE COUNTIES INCLUDE...DUNDY...
HITCHCOCK...RED WILLOW. IN NORTHWEST KANSAS THE COUNTIES INCLUDE
CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM.

LARGE HAIL UP TO TWO INCHES AND DAMAGING WINDS OVER 60 MPH WILL BE
THE PRIMARY THREAT FOR SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

VP
Local storm report, Sep 13, 4:51 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU SEP 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    HILL CITY                 KS   .75 INCH HAIL
09/13/01   GRAHAM                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.